• A clinically characteristic hypersensitivity reaction to phenytoin occurred in two patients three to four weeks after they started phenytoin therapy. It consisted of a characteristic rash, fever, tender generalized lymphadenopathy, leukocytosis with atypical lymphocytes, and eosinophilia. One patient had liver function abnormalities suggestive of hepatitis, as have most previously reported cases. The rash was pruritic and generalized; it consisted of irregular, ill-defined macular erythema in patches with superimposed follicular papules and massive edema of the face and periorbital region. Facial edema is characteristic of this syndrome. In one case the rash progressed to include follicular pustules and resolved with superficial desquamation. Histopathologic specimens from both cases showed a dense, superficial lymphohistiocytic infiltrate in the dermis and epidermal spongiosis. Intraepidermal pustules were present in one patient. The importance of recognizing this syndrome is stressed because it is potentially fatal.
(Arch Dermatol 114:1350-1353, 1978)
Stanley J, Fallon-Pellicci V. Phenytoin Hypersensitivity Reaction. Arch Dermatol. 1978;114(9):1350–1353. doi:10.1001/archderm.1978.01640210045013
Browse and subscribe to JAMA Network podcasts!
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: